Preprint 2001-034

On the Convergence Rate of Approximation Schemes for Hamilton-Jacobi-Bellman Equations

Guy Barles and Espen R. Jakobsen

Abstract: Using systematically a tricky idea of N.V. Krylov, we obtain a general result on the rate of convergence of a certain class of monotone approximation schemes for stationary Hamilton-Jacobi-Bellman Equations with variable coefficients. This result applies in particular to control schemes based on the dynamic programming principle and to finite difference schemes despite, here, we are not able to treat the most general case. General results have been obtained earlier by N.V. Krylov for finite difference schemes in the stationary case with constant coefficients and in the time-dependent case with variable coefficients. In this paper we are able to handle variable coefficients without using control theory and probabilistic methods. In our opinion this way is far simpler and, for the cases we can treat, it yields a better rate of convergence than Krylov obtains in the variable coefficients case.

Available as PostScript (336 Kbytes) or gzipped PostScript (124 Kbytes; uncompress using gunzip).
Guy Barles, <>
Espen R. Jakobsen, <>
Publishing information:
Appeared in: M2AN Math. Model. Numer. Anal. Vol. 36 (2002), No. 1, pp. 33-54.
Submitted by:
<> September 3 2001.

[ 1996 | 1997 | 1998 | 1999 | 2000 | 2001 | All Preprints | Preprint Server Homepage ]
© The copyright for the following documents lies with the authors. Copies of these documents made by electronic or mechanical means including information storage and retrieval systems, may only be employed for personal use.

Conservation Laws Preprint Server <>
2002-09-06 17:52:00 UTC